Tamoxifen and kidsPosted: March 5, 2012 Filed under: breast cancer, drugs, menopause | Tags: adjuvant therapy, CVS, estrogen, Extreme Home Makeover, National Cancer Institute, philadelphia college of pharmacy, presecription drug mix-up, recurrence prevention, side effects of tamoxifen, tamoxifen, Tamoxifen side effects 9 Comments
Did y’all hear about this? A Trenton, New Jersey CVS pharmacy accidentally dispensed tamoxifenn instead of pediatric fluoride pills.
I love CVS for the generous donations they made to Extreme Home Makeover, the feel-good show that used to be on TV. I searched to find a source to tell me how much CVS donated via the show over the years, but my patience wore off before I could find an answer. Suffice to say it’s a lot.
When I read about the drug mix-up, I cringed. The estimate is that as many as 50 kids received Tamoxifen instead of their chewable fluoride pills between December 2010 and February of this year. CVS hopes that any one of those 50 kids who tried to chew a tamoxifen pill instead of the usual fluoride pill would notice that something was different. Daniel Hussar, who teaches at the Philadelphia College of Pharmacy, was quoted as saying that because tamoxifen is meant to be swallowed, no effort is made to make it taste good, as is the case with chewable fluoride. He says a child who tried to chew tamoxifen would likely “want to spit it out or tell his parents it tastes bad.”
If they didn’t notice the taste, I wonder if they noticed the side effects. I pity the parent who has to deal with a moody, hot-flashing kid.
Because tamoxifen’s job is to block estrogen and prevent breast-cancer recurrences, it can monkey with one’s hormones. I’ve written about this very topic. More than once. I feel pretty qualified to complain about the side effects of tamoxifen, even though I know it’s an integral player in the recurrence-prevention game. I know well that this drug is my best shot for keeping that infernal cancer beast from showing its ugly mug around here again. The National Cancer Institute says explains it, “As adjuvant therapy (treatment given after the primary treatment to increase the chances of a cure), tamoxifen helps prevent the original breast cancer from returning and also helps prevent the development of new cancers in the other breast. As treatment for metastatic breast cancer, the drug slows or stops the growth of cancer cells that are present in the body.” Great right? Yes. Definitely. But, as we all know, there is no free lunch, and tamoxifen comes with some heavy side effects.
At the risk of sounding like one of those annoying commercials that lists every side effect under the sun, here goes: increased chance of blood clots, increased risk of strokes, development of uterine cancer, and cataracts. But wait, there’s more: menopause-like symptoms such as mood swings, hot flashes, joint pain, and leg cramps. Not listed is the accelerated aging characterized by dry skin, loss of collagen, brown spots (aka “age spots”), and thinning hair. Because losing my rack isn’t enough, I also got thrown into chemically-induced menopause and became a brittle old woman decades before my time.
Not that I’m complaining.
Instead, I’m looking on the bright side: when I pop the little white pill every morning, I know exactly what I’m getting. No surprises. No mistaking a chewable fluoride pill for a powerful anti-cancer weapon.
Wow. That’s a long way to go to find the bright side. Kudos to you for doing the work and getting there. Makes me want to double check every prescription I get in the future. I’m not looking for a bonus of moodiness and hot flashes!
Love your comments on menopause. The doctors didn’t warn me that just having one’s breasts removed (and removed again when the flaps failed, causing a nearly all day long surgery) could cause temporary menopause. Then subsequent surgeries and heavy antibiotics for staph didn’t help. The hot flashes were awful and the mood swings made the postmastectomy hell even worse– for my poor husband too. The monthly visitor eventually returned, but I wonder whether my hair and the elasticity of my skin will ever return. I recently met another DIEP patient who is still taking hormones, even after the cancer. She took them before, and didn’t want to give it up. But she has a couple of decades on us, so maybe she looked differently at the odds.
Great to read about all the things tamoxifen can do to help in the battle…..I just got my prescription and have not yet researched it. I am at a stage where I am wondering where my side effects are coming from. E.g. muscle and joint pain, puffiness in my eye lids, tiredness….. Is it post-chemo effects? The result of my current radiation treatment? Early menopause? Or maybe my body is just stiff from my new yoga routine.Soon I can add tamoxifen to the list of side effect culprits. Oh well, whatever helps, bring it on!
Girlfriend, I hear you on the brittle thing! A few days after I finished five years of Tamoxifen I began to feel more like my “old” self. However, little did I know that a year later, I’m REALLY my OLD self: My hair is unbelievably thin, my skin is crepey, and that’s creepy, and I’m fighting an imbalance in my body chemistry. Hopefully the short amount of time the kids were taking Tamoxifen won’t be harmful to them.
I have about a 3-month supply of tamox that will probably be flushed. I was already beat to hell from my mastectomy, et al surgery, then exuberantly handed tamox script with not one word about SEs. Was only on it for 2 weeks, and the joint pain took me down. Walked by literally dragging my feet. When rad onc DCd tamox just before starting course of rads, I never started back up again and such a relief when pain went away. For me, it was way obvious what tamox was doing. The vomiting, nausea, and strange headache were bad but managable, but the joint pain could not tolerate and was even on oxycodone from post-mastect pain and oxy didn’t even touch tamox joint pain.
My med onc and all of them now and going forward, are prescribing tamox/arim for TEN years instead of FIVE. I thought I might make it through five, but no way can I go TEN years of ZERO quality of life. And several studies just were published that ~50% of women are non-adherent of tamox, arimidex, etc, because they absolutely cannot tolerate the side effects!
I agree with everything Brenda said. Tamoxifen did a number on me, and what T didn’t do, Arimidex did. Eleven years of taking these hormonal drugs really does alter lots of things irreversibly. But we just keep on keeping on. What else can we do? XOXO Jan
Bless you. I’m at wits end with tamoxifen. Makes me feel like I’m dying anyway. How are u now?
As soon as I stopped taking Tamoxifen I felt better. It’s a tough decision to stop the drug but my quality of life was so bad!